Vol. 312, No. 1, 2021

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 314: 1  2
Vol. 313: 1  2
Vol. 312: 1  2
Vol. 311: 1  2
Vol. 310: 1  2
Vol. 309: 1  2
Vol. 308: 1  2
Vol. 307: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
Lefschetz fibrations on nonorientable 4-manifolds

Maggie Miller and Burak Ozbagci

Vol. 312 (2021), No. 1, 177–202
Abstract

Let W be a nonorientable 4-dimensional handlebody without 3- and 4-handles. We show that W admits a Lefschetz fibration over the 2-disk, whose regular fiber is a nonorientable surface with nonempty boundary. This is an analogue of a result of Harer obtained in the orientable case. As a corollary, we obtain a 4-dimensional proof of the fact that every nonorientable closed 3-manifold admits an open book decomposition, which was first proved by Berstein and Edmonds using branched coverings. Moreover, the monodromy of the open book we obtain for a given 3-manifold belongs to the twist subgroup of the mapping class group of the page. In particular, we construct an explicit minimal open book for the connected sum of arbitrarily many copies of the product of the circle with the real projective plane.

We also obtain a relative trisection diagram for W, based on the nonorientable Lefschetz fibration we construct, similar to the orientable case first studied by Castro. As a corollary, we get trisection diagrams for some closed 4-manifolds, e.g., the product of the 2-sphere with the real projective plane, by doubling W. Moreover, if X is a closed nonorientable 4-manifold which admits a Lefschetz fibration over the 2-sphere, equipped with a section of square ± 1, then we construct a trisection diagram of X, which is determined by the vanishing cycles of the Lefschetz fibration. Finally, we include some simple observations about low-genus Lefschetz fibrations on closed nonorientable 4-manifolds.

Keywords
Lefschetz fibration, trisection, nonorientable, 4-manifold
Mathematical Subject Classification
Primary: 57K40, 57R55
Milestones
Received: 25 January 2021
Revised: 22 March 2021
Accepted: 28 March 2021
Published: 4 August 2021
Authors
Maggie Miller
Department of Mathematics
Massachusetts Institute of Technology
Cambridge, MA
United States
Burak Ozbagci
Department of Mathematics
Koç University
Istanbul
Turkey